Severe hyponatraemia induced by rifampicin

View at publisher
Authors: Louis Savage, Zahra Hossenbaccus, Natasha Lander, Helen Alexander
Cited by: 1
References: 10

Abstract

We describe the case of a complex, frail, multimorbid patient in her 80s who developed severe hyponatraemia while being treated with oral rifampicin for prosthetic hip joint infection by our community-based hospital at home service.Given her complex medical history, there were several potential causes for her hyponatraemia which were considered but subsequently refuted as the likely explanation.It became apparent that the chronology of the onset of the hyponatraemia correlated well with the initiation of rifampicin. Once the rifampicin was withdrawn, the hyponatraemia gradually resolved.This case is an important reminder that there are many causes of hyponatraemia, which can include drugs which have not previously been reported as common precipitants.

Fields of Study & Subjects

Electrolyte and hormonal disorders Blood disorders and treatments Potassium and Related Disorders

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
3
Pages
e269628–e269628
Publication date
1 March 2026
Language
EN